Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 93, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 20, 1997, 4:42 PM EDT for Buncombe County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 4:42 PM EDT (20:42 UTC)
- Expired
- Jun 20, 1997, 5:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Buncombe County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 202043 RRA SVRGSP NCC021-202145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 442 PM EDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...BUNCOMBE COUNTY AT 440 PM RADAR SHOWED A SEVERE THUNDERSTORM WITH LARGE HAIL VERY LIKELY NEAR BLACK MOUNTAIN...OR ABOUT 10 MILES EAST OF DOWNTOWN ASHEVILLE. THE STORM WAS MOVING VERY SLOWLY NORTHWEST. SIMILAR STORMS IN THE MOUNTAINS HAVE HAD RAPID DEVELOPMENT NEAR THE ORIGINAL STORM...SO OTHER AREAS COULD BE AFFECTED. THIS SLtOW MOVING THUNDERSTORM MAY ALSO CAUSE FLOODING OF SMALL STREAMS...LOW AREAS...AND UNDERPASSES. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:19 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 20, 2:19 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 218 PM EDT FRI JUN 20 1997 CAE...RAH & FFC: CHANCE OF MAINLY AFTN AND EVENING SHRA & TSRA SAT & SUN. PERSISTENT WEAK UPPER LEVEL SYSTEM WITH ASSOCIATED COOL POOL PROGRESSING VERY SLOWLY EAST ACROSS GEORGIA. THIS SHOULD MOVE INTO THE WESTERN CAROLINAS TONIGHT AND SLOWLY LIFT NORTHEAST ON SATURDAY. NGM LIFTS IT NE A BIT QUICKER...BUT ETA HOLDS IT BACK IN EXTREME WRN NC A WHILE LONGER. UPPER LEVEL CIRCULATION WAS CENTERED OVER NRN GA AND WEAK 300 MB DIVERGENCE WAS INDICATED OVER THE MTNS SUPPORTING CONVECTION THERE. GRIDDED DATA SHOWS WEAK OMEGA LIFT LATE TONIGHT AND SOME LOW LEVEL LIFT SAT AFTN. SOME LOW LEVEL MOISTURE INDICATED THROUGH THE PERIOD. AVN CENTERS THE WEAK 500 MB TROUGH OVER THE CAROLINAS LATE SUNDAY. LOW POPS LOOKS GOOD EARLY HALF OF WEEKEND POSSIBLY INCREASING A TAD LATE WEEKEND. MORE CLOUD COVER MAY LIMIT TEMPERATURE GAINS SAT/SUN. WITH LIGHT WIND FIELDS...CONVECTION WILL BE SLOW MOVING RESULTING IN VERY HEAVY RAINFALL IN A FEW LOCATIONS. AVL 61/85/62/86 3323 CLT 70/91/70/90 2323 GSP 68/90/67/90 2324 DEO
In the hours before
Special weather statement, Jun 20, 2:45 PM EDT, 1 hour 57 minutes before
SCZ001>003-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-210000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 245 PM EDT FRI JUN 20 1997 ...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... AT MID AFTERNOON WIDELY SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ACROSS THE NORTH CAROLINA AND GEORGIA MOUNTAINS WITH AN ISOLATED STRONG THUNDERSTORM NEAR CONCORD IN THE PIEDMONT. STORM DEVELOPMENT WILL LIKELY CONTINUE THROUGH THE AFTERNOON AND WELL INTO THE EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT LIKELY...A FEW OF THE THUNDERSTORMS MAY CAUSE BRIEF DOWNBURSTS OF DAMAGING WIND OR LARGE HAIL UP TO 1 INCH DIAMETER OR A LITTLE LARGER. THE MORE COMMON PROBLEM MAY BE LOCALLY HEAVY RAINFALL. RADAR WAS ALREADY ESTIMATING RAINFALL OF MORE THAN 2 INCHES IN AN HOUR IN STORMS IN JACKSON COUNTY AND NEAR MT. PISGAH. THE WIND FLOW THROUGH THE ATMOSPHERE WAS VERY WEAK AS SHOWN BY BALLOON OBSERVATIONS THIS MORNING. AS A RESULT...STORM MOVEMENT WILL BE VERY SLOW TODAY. MANY STORMS WILL MOVE LESS THAN 10 MPH AND SOME WILL BE NEAR STATIONARY. PLACES UNDER A NEARLY STATIONARY STORM COULD RECEIVE SEVERAL INCHES OF RAIN IN A SHORT TIME AND COULD EXPERIENCE FLASH FLOODING. FREQUENT AND INTENSE LIGHTNING WILL BE ANOTHER COMMON PROBLEM IN ALL THESE STORMS. LOCAL SKYWARN UNITS COULD BE ACTIVATED DURING THE AFTERNOON OR EVENING. JONES
Special weather statement, Jun 20, 2:46 PM EDT, 1 hour 56 minutes before
SCZ001>003-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-210000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 245 PM EDT FRI JUN 20 1997 ...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... AT MID AFTERNOON WIDELY SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ACROSS THE NORTH CAROLINA AND GEORGIA MOUNTAINS WITH AN ISOLATED STRONG THUNDERSTORM NEAR CONCORD IN THE PIEDMONT. STORM DEVELOPMENT WILL LIKELY CONTINUE THROUGH THE AFTERNOON AND WELL INTO THE EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT LIKELY...A FEW OF THE THUNDERSTORMS MAY CAUSE BRIEF DOWNBURSTS OF DAMAGING WIND OR LARGE HAIL UP TO 1 INCH DIAMETER OR A LITTLE LARGER. THE MORE COMMON PROBLEM MAY BE LOCALLY HEAVY RAINFALL. RADAR WAS ALREADY ESTIMATING RAINFALL OF MORE THAN 2 INCHES IN AN HOUR IN STORMS IN JACKSON COUNTY AND NEAR MT. PISGAH. THE WIND FLOW THROUGH THE ATMOSPHERE WAS VERY WEAK AS SHOWN BY BALLOON OBSERVATIONS THIS MORNING. AS A RESULT...STORM MOVEMENT WILL BE VERY SLOW TODAY. MANY STORMS WILL MOVE LESS THAN 10 MPH AND SOME WILL BE NEAR STATIONARY. PLACES UNDER A NEARLY STATIONARY STORM COULD RECEIVE SEVERAL INCHES OF RAIN IN A SHORT TIME AND COULD EXPERIENCE FLASH FLOODING. FREQUENT AND INTENSE LIGHTNING WILL BE ANOTHER COMMON PROBLEM IN ALL THESE STORMS. LOCAL SKYWARN UNITS COULD BE ACTIVATED DURING THE AFTERNOON OR EVENING. JONES
Local storm report, Jun 20, 3:45 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
345 PM EDT FRI JUN 20 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
340 PM HOT SPRINGS NC .75 INCH HAIL
06/20/97 MADISON POLICE DEPT REPORTED THUMB
SIZE HAIL AND EXTREMELY
HEAVY RAIN
JONESLocal storm report, Jun 20, 3:47 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
345 PM EDT FRI JUN 20 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
340 PM HOT SPRINGS NC .75 INCH HAIL
06/20/97 MADISON POLICE DEPT REPORTED THUMB
SIZE HAIL AND EXTREMELY
HEAVY RAIN
JONESThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:44 PM EDT | Severe Thunderstorm Warning | GSP | Madison | 61 min |
| Jun 20, 7:44 PM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.